Missouri, 2021Winter Storm in Missouri, January 1, 2021
January 1, 2021 · NWS DVN · 2 events in 2 counties and zones
A weaker winter storm moved into the area and added more ice and snow to the snow pack received the other day. This system moved in from the south and brought along a strong pull of warm air aloft.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weaker winter storm moved into the area and added more ice and snow to the snow pack received the other day. This system moved in from the south and brought along a strong pull of warm air aloft. This led to a lot more ice accumulation than was expected prior to the event. Mainly freezing rain and sleet fell through most of the afternoon. This led to widespread ice accumulations of 0.10-0.25. Snow and sleet accumulations across northeast Missouri ranged from 2 to 3 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 31, 10:47 PM CST, 5 hours 13 minutes earlier.
Area forecast discussion, Dec 31, 10:47 PM CST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1047 PM CST Thu Dec 31 2020
...06z AVIATION UPDATE...
.SYNOPSIS...
Issued at 323 PM CST Thu Dec 31 2020
Early this afternoon, high pressure was located across the Great
Lakes as clouds remained across the area. These clouds kept
temperatures in the 20s across the area. An upper level wave was
located in Texas and is expected to pull north through the area in
the short term period.
&&
.SHORT TERM...(This Evening through Saturday Morning)
ISSUED AT 323 PM CST Thu Dec 31 2020
Key Messages:
1. Winter storm still on track to affect the area on New Year's
Day.
2. Freezing rain will be confined to the far south and east,
elsewhere snow is expected.
3. Winter Weather Advisories are in effect for the area.
Discussion:
A weakening upper level low and surface low is forecast to move
into the area Friday morning and eventually move off to the east
later in the day. This system will bring warmer temps to the
southern CWA and then to the far east as it moves through the
area.
The trend for less precip and a further south moving system
continued with the 12z model runs. The NAM continues to be the
strongest with WAA into the area. This is affecting some of the
CAMs as well. The NBM continues to be warmer for this system as
well suggesting more of freezing rain than is expected. With the
overall upper level low filling, I doubt the strong advection that
some of the guidance as. As a result, I believe that we will
remain mostly cold for this event and snow will be the main
threat. There is a low threat for freezing rain accums reaching
near 0.25 inches in McDonough County. Opted to keep advisory as
later shifts can monitor this.
.LONG TERM...(Saturday Morning through Thursday)
ISSUED AT 323 PM CST Thu Dec 31 2020
Key messages:
1) Chance of light snow in our se cwa Saturday afternoon into the
night.
2) Next snowstorm is expected to arrive the middle of next week.
3) This forecast based on the more reliable ECMWF model.
Details:
Saturday afternoon and night: Upper low seen on Water Vapor movie
loops over southern CA will dive into northern old Mexico, then
northeast into central MO and central IL on Saturday. Temperatures
surface and aloft will certainly be below freezing thus the
precipitation will be in the form of snow. The track of this system
gives a round of light snow to our southern and eastern counties,
roughly along and east of a Memphis, MO to the Quad Cities to
Freeport, IL line. The good news is that moisture will be limited
with this system as the deeper moisture is tied to the departing New
Year's Day storm. As of now amounts look to be less than 1/2 inch
during the afternoon into Saturday night. There isn't really any
surface reflection so winds will be quite light. Highs will be in
the mid 20s to around 30 with lows mainly in the teens.
Sunday through Tuesday: Dry with high pressure building into the
area, the Gulf moisture shut off, and clipper system tracking well
to our north. Highs should "warm" into the 30s.
Wednesday through Thursday: The next storm system arrives with the
potential for accumulating snow. Strong upper level trough comes out
of the eastern Pacific and into the Midwest with the system
developing into a deepening upper low over MO, and Gulf moisture
getting pulled northward into the system. Being this is still about
a week away it is way too early to be confident enough to mention
amounts but certainly something to monitor.
Haase
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 1048 PM CST Thu Dec 31 2020
Generally IFR to MVFR conditions expected throughout the TAF
cycle. Some pockets of VFR will be possible overnight into
early Friday morning ahead of the next system. This system
will spread accumulating snow across much of the terminals, with
a wintry mix of snow, sleet and freezing rain at times mainly
south/southeast impacting BRL where ice accumulations of less than
a quarter inch are possible. The snow should wind down during
the evening on Friday. Winds will shift from easterly to northerly
by tomorrow afternoon and gust at times 10-20+ kts.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory from 6 AM Friday to midnight CST Friday
night for Cedar-Clinton-Des Moines-Henry IA-Jefferson-
Johnson-Keokuk-Lee-Louisa-Muscatine-Scott-Van Buren-
Washington.
IL...Winter Weather Advisory from 6 AM Friday to midnight CST Friday
night for Bureau-Hancock-Henderson-Henry IL-McDonough-
Mercer-Putnam-Rock Island-Warren-Whiteside.
MO...Winter Weather Advisory from 6 AM Friday to midnight CST Friday
night for Clark-Scotland.
&&
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Haase
AVIATION...McClureHazardous weather outlook, Dec 31, 2:40 PM CST, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
240 PM CST Thu Dec 31 2020
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-012045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
240 PM CST Thu Dec 31 2020
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A winter storm is expected to affect the area on Friday. Snow will
begin in the morning and move north. Across the south, mainly
south of a line from Memphis, Missouri to Monmouth, Illinois to
Princeton, Illinois will see this snow transition to sleet then
freezing rain during the day. Ice accumulations up to two tenths
of an inch of ice are expected across this area. Refer to current
winter weather advisories for more information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Winter Storm, Clark
- When
- January 1, 4:00 AM CST to 6:00 PM CST
- Where
- Clark forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -91.738 (the zone’s center; the record gives no point)
A trained spotter near Charlie Heath Memorial Conservation Area reported 4.0 inches of snow.
Winter Storm, Scotland
- When
- January 1, 4:00 AM CST to 6:00 PM CST
- Where
- Scotland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.453, -92.147 (the zone’s center; the record gives no point)
The COOP observer in Memphis reported 3.0 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, January 1, 20211 death · 1 event
- Winter Storm and Winter Weather in Missouri, January 1, 2021$545,000 · 29 events
- Tornadoes and Damaging Wind in Georgia, January 1, 2021$203,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$120,000 · 12 events
- Drought in New Mexico, January 1 to 31, 202141 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$50,000 · 3 events
- Winter Weather in Indiana, January 1 to 2, 202124 events
- Winter Storm in Missouri, January 1, 202122 events
- Ice Storm and Winter Weather in Illinois, January 1, 202122 events
- Drought in Colorado, January 1 to 31, 202121 events
- Drought in Nebraska, January 1 to 31, 202120 events
- Drought in Texas, January 1 to 31, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937871, 937872.